Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 53, NWS Aberdeen, SD

June 22, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2016, 12:08 AM CDT for 4 counties in South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2016, 12:08 AM CDT (05:08 UTC)
Expired
Jun 22, 2016, 1:00 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KABR 220508
SVRABR
SDC065-069-117-119-220600-
/O.NEW.KABR.SV.W.0053.160622T0508Z-160622T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 AM CDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 100 AM CDT/MIDNIGHT MDT/

* AT 1208 AM CDT/1108 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  COW CREEK REC AREA...OR 17 MILES NORTH OF FORT PIERRE...MOVING EAST
  AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SULLY LAKE AROUND 1220 AM CDT. 
  ONIDA AROUND 1225 AM CDT. 
  BLUNT AROUND 1230 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4446 10065 4465 10067 4488 9964 4439 9949
TIME...MOT...LOC 0508Z 266DEG 53KT 4461 10042 

HAIL...1.25IN
WIND...70MPH
 
$$

CONNELLY
2 follow-up statements
914 
WWUS53 KABR 220533
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1233 AM CDT WED JUN 22 2016

SDC065-069-117-119-220600-
/O.CON.KABR.SV.W.0053.000000T0000Z-160622T0600Z/
SULLY SD-STANLEY SD-HUGHES SD-HYDE SD-
1233 AM CDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR SULLY...CENTRAL STANLEY...NORTHERN HUGHES AND
NORTHWESTERN HYDE COUNTIES...

AT 1232 AM CDT/1132 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ONIDA...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SULLY...CENTRAL STANLEY...NORTHERN HUGHES AND NORTHWESTERN HYDE
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4446 10065 4465 10067 4488 9964 4439 9949
TIME...MOT...LOC 0532Z 265DEG 51KT 4465 9995 

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
554 
WWUS53 KABR 220555
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT WED JUN 22 2016

SDC065-069-117-119-220604-
/O.EXP.KABR.SV.W.0053.000000T0000Z-160622T0600Z/
SULLY SD-STANLEY SD-HUGHES SD-HYDE SD-
1255 AM CDT WED JUN 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SULLY...CENTRAL STANLEY...
NORTHERN HUGHES AND NORTHWESTERN HYDE COUNTIES WILL EXPIRE AT 100 AM
CDT/MIDNIGHT MDT/...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4446 10065 4465 10067 4488 9964 4439 9949
TIME...MOT...LOC 0553Z 266DEG 53KT 4465 9995 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:47 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 21, 8:47 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
847 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 837 PM CDT TUE JUN 21 2016

Despite a stout mid-level capping thermal inversion /per 00z KABR
RAOB and latest Rap Refresh thermal progs/...a couple of
marginally strong storms continue in or near severe thunderstorm
watch 281 /in effect until 11 pm cdt/ coverage area. Where the
mid-level temps are few degrees cooler across western North Dakota
and eastern Montana, considerably stronger storms have developed
and are currently moving east or southeast and have had a history
of producing hail between 1 and 3 inches in diameter. Some storms
have also exhibited rotation. So, severe thunderstorm watch 282
/in effect until 2 am cdt/ has been issued which includes portions
of north central and northeast South Dakota. No other notable
changes are planned to the tonight forecast.

UPDATE Issued at 623 PM CDT TUE JUN 21 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 335 PM CDT TUE JUN 21 2016

The w/v satellite was showing the strong upper level low pressure
area spinning along the Montana/Canadian border this afternoon
moving east. The surface pattern had low pressure troughing all
along the east slopes of the rockies. Warmer and more moist air was
being drawn north this afternoon on good low level winds resulting
in increasing instability. For tonight and Wednesday, the models all
agree there will be two surface low pressure areas tracking
east/southeast across our region. The one to the south will track
across far southern sd/northern nebraska while the other low
pressure area will track into North Dakota and then southeast across
our far northeast cwa into Wednesday evening. Both of these will
affect where the main area of focus will be for thunderstorm
development. The issue late this afternoon is the warm mid level cap
over our region with +12 to +14c 70h temperatures with the mid level
waa. Believe there will be two areas of development late this
afternoon, one in eastern Montana/western nd and the other in
Western sd. These two areas will track east and southeast as the cap
weakens through the night. The western sd convection should track
southeast with maybe some waa thunderstorms developing over our cwa
this evening. Although, believe our best shot will come later
tonight with the push of a cold front the northwest. We look to have
moderate instability over the cwa tonight along with very good deep
layer shear in the 50 to 70 knot range. Thus, when the storms get
going, they could become severe as the move quickly east into early
Wednesday morning.

The models show the activity moving east on Wednesday with the
northern surface low pressure area dropping southeast and across our
far northeast cwa. This may bring some showers/storms to this area
in the afternoon and early evening. Otherwise, it should be
breezy/windy northwest winds through the day and cooler. Surface
high pressure will then build in for Wednesday night with clearing
skies, decreasing winds, and cool temperatures with lows in the 50s.

Thursday and Thursday night will be dry as the surface high pressure
builds east with winds turning southeast. It does look to be dry
with clear to partly cloudy skies.

.LONG TERM...(Friday through Tuesday)
Issued at 335 PM CDT TUE JUN 21 2016

Expect very warm conditions Friday afternoon, on southerly flow
with 850MB temps nearing 30C over the far west while a more
moderate 20C east. With cooler air just above the sfc, and an
increase chance of clouds, the east will be about 10-15F lower
than our west. With the apex of the 500MB ridge sliding to our
east by late in the day, it will be difficult to completely rule
out the potential for a shower or thunderstorm as the low pressure
over E WY-MT and W ND at 00Z Saturday shifts a cold front across
the forecast area during the day Saturday. At this point, we are
looking too capped for much to develop.

Saturday and Sunday both look breezy. The surface low centered over
southern Manitoba and northeastern ND Saturday afternoon will wrap
up across southern Manitoba Saturday night into early Sunday. Fire
weather concerns may come into play for Saturday afternoon as RH
values fall to around 15-25 percent for areas along and west of the
MO River. At this point the strongest day wind-wise with more
widespread breezy conditions looks to be Sunday, although both days
could experience gusts of 30-35kts near and west of the MO River..

The sfc low will will finally exit across Manitoba late Sunday
afternoon through Monday, allowing high pressure to slowly build
across the Northern Plains states. The high will be overhead Monday
afternoon through Tuesday morning, before exiting across MN.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 623 PM CDT TUE JUN 21 2016

Expecting the current VFR forecast to hold for the next few hours
across most of the TAF sites. Showers and thunderstorms
approaching from the west and northwest later this evening will
potentially present some issues with lower cigs..especially at
KPIR where storms are approaching from the west. Timing and exact
location of this activity tough to pinpoint in relation to any TAF
sites. Held onto VCTS mention during the evening and early morning
hours for KPIR and KMBG and the late evening through the early
morning hours across KABR and KATY. Potential for MVFR cigs across
the east early tomorrow through sunrise at KATY. VFR conditions
for all terminals by mid morning Wednesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Mohr
LONG TERM...KF
AVIATION...Vipond
Hazardous weather outlook, Jun 21, 4:39 AM CDT, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
439 AM CDT TUE JUN 21 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
439 AM CDT TUE JUN 21 2016 /339 AM MDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST THIS EVENING AND THROUGH
THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO
BECOME SEVERE ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...WITH LARGE
HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Jun 21, 9:21 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT TUE JUN 21 2016

SDZ033>035-220245-
SULLY SD-HUGHES SD-STANLEY SD-
921 PM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHWESTERN
STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM
MDT/...

AT 920 PM CDT/820 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER SANSARC...OR 31 MILES WEST OF FORT PIERRE...MOVING
EAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...SANSARC...OKOBOJO POINT REC AREA...SPRING CREEK
REC AREA...GREY GOOSE...OAHE MISSION REC AREA...WEST SHORE REC AREA...COW
CREEK REC AREA...BROWN CHURCH...CHANTIER CREEK RECREATION AREA...
OVERLOOK REC AREA AND HAYES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4459 10115 4458 10028 4428 10031 4435 10116
TIME...MOT...LOC 0220Z 274DEG 48KT 4449 10099

VIPOND
Special weather statement, Jun 21, 9:53 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT TUE JUN 21 2016

SDZ033-035-045-048-220345-
JONES SD-LYMAN SD-HUGHES SD-STANLEY SD-
953 PM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL
HUGHES...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL
1045 PM CDT/945 PM MDT/...

AT 953 PM CDT/853 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF WENDTE...OR 8 MILES SOUTHWEST OF
FORT PIERRE...MOVING SOUTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...CEDAR CREEK REC AREA AND LAKE SHARPE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4427 10071 4443 10061 4425 9985 4397 10003
TIME...MOT...LOC 0253Z 295DEG 42KT 4432 10055

VIPOND
Local storm report, Jun 21, 11:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1134 PM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             POLLOCK                 45.90N 100.29W
06/21/2016  E1.00 INCH       CAMPBELL           SD   FIRE DEPT/RESCUE

            PEA TO QUARTER SIZE HAIL IN POLLOCK. STREET FLOODING IN
            TOWN AS WELL.

&&

EVENT NUMBER ABR1600260

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:21 PM CDTSpecial Weather StatementABRStanley24 min
Jun 21, 9:53 PM CDTSpecial Weather StatementABRHughes52 min
Jun 21, 9:57 PM CDTSevere Thunderstorm WarningABRJones48 min
Jun 21, 10:24 PM CDTSevere Thunderstorm WarningABRCampbell, Corson34 min
Jun 21, 11:41 PM CDTSevere Thunderstorm WarningABRStanley34 min
Jun 22, 12:17 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully30 min
Jun 22, 1:13 AM CDTSpecial Weather StatementABRHughes62 min
Jun 22, 2:12 AM CDTSevere Thunderstorm WarningABRBuffalo30 min
Jun 22, 2:28 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully62 min
Jun 22, 2:36 AM CDTSevere Thunderstorm WarningABRBrown, McPherson39 min
Jun 22, 2:50 AM CDTSpecial Weather StatementABRBuffalo40 min
Jun 22, 3:13 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall33 min
Jun 22, 3:18 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley57 min
Jun 22, 4:14 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
Jun 22, 4:35 AM CDTSevere Thunderstorm WarningABRBuffalo20 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.